Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 244, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2020, 3:55 PM CDT for Sargent County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 3:55 PM CDT (20:55 UTC)
- Expired
- Aug 9, 2020, 4:23 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 90 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 12:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
903
WUUS53 KFGF 092055
SVRFGF
NDC081-092200-
/O.NEW.KFGF.SV.W.0244.200809T2055Z-200809T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
355 PM CDT Sun Aug 9 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Sargent County in southeastern North Dakota...
* Until 500 PM CDT.
* At 354 PM CDT, a severe thunderstorm was located near Crete, or 49
miles south of Valley City, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Crete around 410 PM CDT.
Stirum around 435 PM CDT.
Cogswell around 445 PM CDT.
Gwinner and Forman around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4606 9801 4628 9801 4628 9746 4604 9758
TIME...MOT...LOC 2054Z 275DEG 14KT 4621 9804
HAIL...1.25IN
WIND...60MPH
$$
DJR2 follow-up statements
710
WWUS53 KFGF 092111
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
411 PM CDT Sun Aug 9 2020
NDC081-092200-
/O.CON.KFGF.SV.W.0244.000000T0000Z-200809T2200Z/
Sargent ND-
411 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN SARGENT COUNTY...
At 411 PM CDT, a severe thunderstorm was located near Cogswell, or 55
miles south of Valley City, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Stirum around 415 PM CDT.
Cogswell around 420 PM CDT.
Forman around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4606 9801 4628 9801 4628 9746 4604 9758
TIME...MOT...LOC 2111Z 274DEG 37KT 4613 9790
HAIL...1.00IN
WIND...60MPH
$$
DJR356
WWUS53 KFGF 092123
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
423 PM CDT Sun Aug 9 2020
NDC081-092133-
/O.CAN.KFGF.SV.W.0244.000000T0000Z-200809T2200Z/
Sargent ND-
423 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SARGENT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern North Dakota.
LAT...LON 4606 9801 4628 9801 4628 9746 4604 9758
TIME...MOT...LOC 2122Z 275DEG 14KT 4613 9783
$$
DJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:01 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 1:01 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 101 PM CDT Sun Aug 9 2020 .UPDATE... Issued at 1253 PM CDT Sun Aug 9 2020 A Severe Thunderstorm Watch is now in effect until 7 pm CDT, for most of eastern ND, east of a Devils Lake-Langdon line, and into Northwest and west central MN. Else, no other significant updates needed to the forecast package. UPDATE Issued at 1008 AM CDT Sun Aug 9 2020 With increased cloud cover and precip expected across the northern half of the CWA through the late forenoon and early afternoon, have lowered forecast high temps there just a bit. Have also increased overall POP values along the late afternoon and evening frontal band in keeping with updated guidance. UPDATE Issued at 641 AM CDT Sun Aug 9 2020 Adjusted POPs for storms across our southern counties as well as more storms coming in from the west. CAMs continue to struggle with the western activity and want to fizzle convection out until the true front comes in later today. Given how poorly they have done not sure that will be the case. Lowered highs a bit in some areas with increased cloud cover from this morning, may have to come down a bit more but will keep an eye on things. && .SHORT TERM...(Today through Monday) Issued at 312 AM CDT Sun Aug 9 2020 Convective timing and strength continue to be the main concerns for the period. Active pattern with southwesterly flow aloft continues across the Northern Plains, with one shortwave currently rotating through SD, while the main upper trough is still over Alberta and Saskatchewan. The southern shortwave will lift into MN later this morning, and CAMs have quite a bit of showers and thunderstorms entering our southern counties. With MU CAPE values in the 2000-3000 J/kg range, some severe is possible even with effective bulk shear 25 kts at best. Most likely multicell storms with a few cells pulsing up to severe. The southern thunderstorms will move eastward out of our area by late morning. The main upper trough will stay well to our north, but should push a cold front into our northwestern counties by this afternoon. Very much will depend on what happens with morning convection, and CAMs are not catching onto some cells breaking out over western ND currently, so trust in their solutions is not high. Do think there will be at least some destabilization early Sunday afternoon as temps climb into the 80s and dew points in the 70s have already entered our southern counties. Some thunderstorm development along the cold front will be possible, and with high CAPE values ahead of the boundary and decent shear along it, strong to severe storms will be possible. Most likely in some sort of line extending across the CWA through the afternoon, with the front pushing it out of our area by evening. Clearing skies and drier air moving in behind the front will help temps tonight drop into the low to mid 50s. Monday will be very quiet with high pressure over most of the plains, and temps slightly cooler than average in the upper 70s. .LONG TERM...(Monday night through Saturday) Issued at 312 AM CDT Sun Aug 9 2020 Zonal flow sets up early in the workweek with a shortwave ridge moving across Sask Monday night, keeping the first half of the work week dry with afternoon highs in the 80s. Humidity values will be the driest on Tuesday before weak return flow sets up going into Wednesday. An upper level pattern shift will help SW flow aloft set up going into the latter part of the week as an upper low begins to wobble over nrn Alberta, bringing a more unsettled pattern to the area Wed-Sat. While afternoon highs generally stay in the 80s for the latter half of the week into the weekend, dewpoints will rise into the upper 60s to low 70s, bringing a return of humid weather to the region as PWAT values climb to around 1.25 to 1.50 inches by week's end. Can expect isolated to scattered storms through the Wed-Sun period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM CDT Sun Aug 9 2020 Strong to severe thunderstorms are expected to fire along a cold frontal boundary extending from northeastern ND through south- central through the afternoon... and then track steadily eastward across eastern ND into northwest and west central MN through the late afternoon and early evening. Expect generally VFR conditions outside of thunderstorms this afternoon. Light southerly winds will turn from the northwest after cold frontal passage this afternoon and evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Severe Thunderstorm Watch 423 until 7 pm CDT. MN...Severe Thunderstorm Watch 423 until 7 pm CDT. UPDATE...Gust SHORT TERM...JR LONG TERM...Speicher AVIATION...Gust
Hazardous weather outlook, Aug 9, 4:26 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 426 AM CDT Sun Aug 9 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 426 AM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Multiple rounds of thunderstorms will be possible today. The first round will impact during the early morning hours mainly south of the I-29/Highway 10 corridor. Hail up to 1 inch and wind gusts to 60 mph will be possible. These storms will move eastward out of the area by mid-day. Additional thunderstorms will move in from western North Dakota during the late morning and into the afternoon as a cold front moves into the region. Depending on how the morning activity plays out, there is the possibility of hail up to 1 inch, wind gusts to 75 mph, and even a brief tornado spin up as a complex of thunderstorms moves across the area during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances will be possible during the middle to later part of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 9, 2:24 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
224 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TORNADO 6 SSW ORISKA 46.85N 97.84W
08/09/2020 Barnes ND STORM CHASER
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 9, 2:42 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
242 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND GST 2 SSW THIEF RIVER FALLS 48.09N 96.19W
08/09/2020 M77 MPH Pennington MN AWOS
PEAK WIND MEASURED AT THE THIEF RIVER FALLS AIRPORT
/KTVF/.
&&
GGUSTLocal storm report, Aug 9, 2:48 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND GST 11 S ROSEAU 48.69N 95.76W
08/09/2020 M66 MPH Roseau MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METER HEIGHT.
&&
GGUSTLocal storm report, Aug 9, 2:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM FUNNEL CLOUD 4 NW BLANCHARD 47.39N 97.28W
08/09/2020 Traill ND TRAINED SPOTTER
TWO FUNNELS VIEWED FROM TWO STORMS NORTHWEST OF
BLANCHARD. BOTH WERE LESS THAN A QUARTER OF THE WAY DOWN.
ORIGINAL REPORT VIA 911 CALL CENTER. PHOTO POSTED TO
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 9, 3:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
304 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM FUNNEL CLOUD 6 WNW HALSTAD 47.38N 96.94W
08/09/2020 Traill ND TRAINED SPOTTER
PERSISTENT WALL CLOUDS WITH SMALL FUNNEL LOWERING. VIEWED
TO NORTH FROM HIGHWAY 200. PHOTO AND REPORT POSTED VIA
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 9, 3:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 9 NNE MAVIE 48.27N 95.90W
08/09/2020 M59 MPH Marshall MN MESONET
PEAK WIND MEASURED AT THE AGASSIZ RAWS STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:29 AM CDT | Special Weather Statement | FGF | Richland | 61 min |
| Aug 9, 5:31 AM CDT | Special Weather Statement | FGF | Ransom | 59 min |
| Aug 9, 6:01 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 59 min |
| Aug 9, 6:57 AM CDT | Special Weather Statement | FGF | Benson, Ramsey | 48 min |
| Aug 9, 9:09 AM CDT | Special Weather Statement | FGF | Grand Forks | 66 min |
| Aug 9, 9:51 AM CDT | Special Weather Statement | FGF | Walsh | 54 min |
| Aug 9, 10:12 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Ramsey, Walsh | 63 min |
| Aug 9, 10:24 AM CDT | Special Weather Statement | FGF | Cavalier, Towner | 66 min |
| Aug 9, 11:05 AM CDT | Special Weather Statement | FGF | Walsh | 55 min |
| Aug 9, 11:24 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 66 min |
| Aug 9, 11:28 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 62 min |
| Aug 9, 11:42 AM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 36 min |
| Aug 9, 12:21 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 54 min |
| Aug 9, 12:27 PM CDT | Special Weather Statement | FGF | Grand Forks, Nelson, Walsh | 63 min |
| Aug 9, 1:29 PM CDT | Special Weather Statement | FGF | Grand Forks | 61 min |
| Aug 9, 1:39 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 66 min |
| Aug 9, 2:10 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 65 min |
| Aug 9, 2:14 PM CDT | Tornado Warning | FGF | Barnes, Cass | 18 min |
| Aug 9, 2:25 PM CDT | Tornado Warning | FGF | Cass | 30 min |
| Aug 9, 2:36 PM CDT | Tornado Warning | FGF | Traill | 28 min |
| Aug 9, 2:52 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 53 min |
| Aug 9, 3:12 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 63 min |
| Aug 9, 3:20 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 22 min |
| Aug 9, 3:35 PM CDT | Tornado Warning | FGF | Cass | 18 min |
| Aug 9, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 25 min |
| Aug 9, 3:53 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 48 min |
| Aug 9, 4:24 PM CDT | Special Weather Statement | FGF | Sargent | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.